Nebraska, 2023Drought in Nebraska, February 1 to 28, 2023
February 1 to 28, 2023 · NWS FSD · 2 events in 2 counties and zones
Precipitation was slightly above normal during February 2023. However, drought conditions remained largely unchanged through the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation was slightly above normal during February 2023. However, drought conditions remained largely unchanged through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 31, 10:42 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 31, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1042 PM CST Tue Jan 31 2023
.SHORT TERM...(This Evening through Wednesday)
Issued at 323 PM CST Tue Jan 31 2023
Quiet, cold conditions continue tonight and Wednesday amidst dry
northwest flow aloft. Temperatures will tank quickly with sunset
thanks to lighter winds and mostly clear skies. However warming
air aloft will keep temperatures mild overnight as strong
950-850mb WAA takes hold as a clipper develops in the Canadian
Rockies. Expect morning lows to reside in the single digits on
either side of the zero marker with fairly light southwest winds,
aside from slightly warmer and breezier conditions on and downwind
of the MN Buffalo Ridge. Model soundings suggest potential for
stratus and/or patchy fog development overnight as WAA couples
with rapid nocturnal cooling after sunset to saturate the sub
inversion layer. Given that this looks like a very thin saturated
layer with a 5+ degree dew point depression near the sfc, will
refrain from introducing fog or stratus beyond some scattered
cloud cover at this time.
Slightly milder conditions continue Wednesday and Wednesday night as
weak sfc high pressure builds through. Any lingering clouds should
give way to sunshine by the afternoon with highs reaching the
teens to 20s, warmest along the MO River Valley. Wednesday night's
low will be even milder than tonight's with weak westerly winds.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 323 PM CST Tue Jan 31 2023
Main impact Thursday through the weekend is subtle temperature
variations with another round of subzero wind chills expected
Thursday night into early Friday.
Behind the aforementioned weak clipper system tracking along the
international border comes an Arctic front with a strong push of
cold air, falling temperatures, and breezy north winds for Thursday
afternoon. Some models (e.g., NAM) suggest a weakly unstable layer
could bring a chance of flurries during this period. A strong Arctic
high building into Minnesota Thursday night coupled with lows in the
single digits to teens below zero looks increasingly likely to bring
wind chills in the teens and 20s below. Fortunately this cold blast
looks short lived with deterministic models supporting mid to high
cloud streaming in and increasing southeast winds by Friday morning,
which will help moderate nocturnal radiative cooling. Despite warmer
air building in aloft from the west, lingering clouds and breezy
south winds will make wind chills slow to improve Friday.
A more active, amplified pattern sets up across the U.S. over the
weekend and through early next week. Despite occasional bullishly
wet deterministic model runs for early next week, an overall model
consensus favors just milder temperatures and limited (if any)
moisture for the weekend and early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1039 PM CST Tue Jan 31 2023
VFR conditions continue. Some models hint at the potential for
some stratus/fog development west of the Buffalo Ridge; however,
with lack of low level moisture expect any fog to struggle and
stratus to remain scattered and likely low VFR v.s. MVFR.
Otherwise, breezy winds around 10-15 knots continue along the
Buffalo Ridge and into northwestern IA through the period. Light
winds of 5-10 knots expected elsewhere. Direction remains south to
southwesterly.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...SG
Hazardous weather outlook, Jan 31, 5:23 PM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
523 PM CST Tue Jan 31 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
523 PM CST Tue Jan 31 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Wind chill values as low as 15 below zero tonight and into early
Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
On Thursday night, another shot of colder air will bring wind chill
values in the teens and 20s below zero.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Dakota
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Dakota forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted through February.
Drought, Dixon
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Dixon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted through February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081580, 1081581.